Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 64, NWS Tucson, AZ

July 18, 2006Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2006, 5:15 PM MST for Pima County, Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 5:15 PM MST (00:15 UTC)
Expired
Jul 18, 2006, 6:00 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
3896 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 190016
SVRTWC
AZC019-021-190100-
/O.NEW.KTWC.SV.W.0064.060719T0015Z-060719T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 600 PM MST

* AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM ORO VALLEY TO 10 MILES SOUTH OF
  MARANA...AND MOVING NORTHWEST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARANA BY 535 PM MST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEVERAL TREES ARE 
REPORTED ON FIRE ON THE EAST SIDE OF TUCSON. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUARTER OF A MILE. REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS.

LAT...LON 3229 11092 3237 11078 3269 11092 3259 11146
      3219 11133 3225 11105

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 190039
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
537 PM MST TUE JUL 18 2006

AZC019-021-190100-
/O.CON.KTWC.SV.W.0064.000000T0000Z-060719T0100Z/
PIMA AZ-PINAL AZ-
537 PM MST TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTH CENTRAL PINAL AND NORTH CENTRAL PIMA COUNTIES...

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DOVE MOUNTAIN...OR ABOUT 6 MILES NORTHEAST OF MARANA...MOVING
NORTHWEST AT 10 MPH.

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUARTER OF A MILE. REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS.

LAT...LON 3237 11096 3239 11091 3269 11099 3258 11148 3229 11137 
3234 11110

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 190058
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
555 PM MST TUE JUL 18 2006

AZC019-021-190105-
/O.EXP.KTWC.SV.W.0064.000000T0000Z-060719T0100Z/
PIMA AZ-PINAL AZ-
555 PM MST TUE JUL 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES EXPIRES AT 600 PM MST...

THE SEVERE THUNDERSTORM LOCATED NORTH OF DOVE MOUNTAIN HAS FALLEN 
BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTY HAS BEEN ALLOW TO 
EXPIRE AT 600 PM MST.

LAT...LON 3237 11096 3239 11091 3269 11099 3258 11148
      3234 11110

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:17 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 18, 2:17 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST TUE JUL 18 2006

.SYNOPSIS...A SPRAWLING UPPER LEVEL HIGH FROM THE FOUR CORNERS INTO
KANSAS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW PATTERN
THROUGH THURSDAY. THE HIGH WILL THEN SHIFT INTO THE GREAT BASIN AND
MAY BRING SOMEWHAT DRIER AIR INTO THE REGION FROM THE SOUTHERN
PLAINS FOR THURSDAY AND FRIDAY. HOWEVER ANOTHER MOISTURE INCREASE IS
EXPECTED BY THE WEEKEND WHEN A COLD FRONT DROPS DOWN THE FRONT RANGE
OF THE ROCKIES AND MAY PUSH AS FAR WEST AS THE ARIZONA-NEW MEXICO
BORDER.

&&

.DISCUSSION...A MORE ACTIVE AFTERNOON IS GETTING UNDERWAY. THE TSTMS
HAVE BEEN CONCENTRATING ALONG THE LEADING EDGE OF THE WARMER AIR
ALOFT TO OUR E AND A SUBTLE MOISTURE BOUNDARY FROM E PINAL THROUGH
COCHISE COUNTY. WITH 15-20KTS OF FLOW AND THE MAIN INSTABILITY AXIS
OVER PIMA AND SANTA CRUZ...WE EXPECT THE TSTMS TO CLUSTER UP A BIT
MORE AND BECOME MORE NUMEROUS OVER THE CENTRAL AND W CWA. WILL
ADJUST POPS ACCORDINGLY BASED ON RADAR TRENDS. UPDATED THE HWO
EARLIER TO MENTION ISOLATED SEVERE DOWNBURSTS AND ISOLATED FLASH
FLOOD ISSUES. HAVE ALREADY HAD ONE GUST TO 49MPH TODAY AT KOLS. AS
FOR WED...THERE APPEARS TO BE A DISTURBANCE TRAPPED BETWEEN THE TWO
HIGH CENTERS OVER THE FOUR CORNERS AND KS. AS THE KS ONE WEAKENS AND
THE 4 CORNER CELL BEGINS TO SHIFT TOWARD S UT...THE DISTURBANCE WILL
HAVE A CLEAR SHOT INTO AZ. THERE IS A LOT OF DRY AIR ALOFT UPSTREAM
IN TX...SO IT WILL BE A RACE FOR WHICH WILL ARRIVE FIRST. BOTH THE
WRF-NAM AND GFS FAVOR THE DISTURBANCE AND AS A CONSEQUENCE ADVERTISE
AN EVEN MORE ACTIVE DAY ON WED. THE PAST COUPLE OF SHIFTS HAVE
ALREADY BUILT THIS TREND INTO THE FORECAST...SO WE WILL MERELY MAKE
SOME TWEAKS TO TIMING SINCE ENE FLOW TENDS TO ALLOW TSTMS TO LAST
DEEPER INTO THE NIGHT...ESPECIALLY OVER THE W.

BY THU AND ESPECIALLY FRI...THE WARM/DRY AIR ALOFT WILL OVERTAKE THE
CWA WHILE LOWER LEVELS REMAIN RELATIVELY MOIST. THUS WE WILL SEE
SOME TSTMS AROUND...BUT BELOW OUR TYPICAL LATE JULY COVERAGE. THAT
WILL NOT LAST VERY LONG WITH UPPER LEVEL LOWS/INVERTED TROUGHS
ALREADY STARTING TO SPIN UP OVER THE LOWER MS VALLEY AND GULF OF
CAMPECHE. ONE OR BOTH OF THESE SYSTEMS SHOULD COOL AND MOISTEN OUR
MID LEVEL BY THE WEEKEND...IF NOT INTRODUCE SOME DYNAMICS TO THE
CORE MONSOON REGION. THE MAIN TRIGGER FOR US...THOUGH...MAY END UP
BEING FROM A BACKDOOR COLD FRONT DROPPING INTO POSITION TO OUR E.
MODELS HAVE BEEN ADVERTISING THIS FOR A COUPLE OF DAYS NOW...AND THE
HIGHLY AMPLIFIED PATTERN IN THE HIGH LATITUDES THIS WEEKEND SUPPORTS
THIS NOTION NICELY. THIS SETUP WOULD ALSO BE TYPICAL OF A TYPE 2/RIM
SHOT PATTERN. ONCE AGAIN...FORECAST ALREADY HAD AN UPRAMP BUILT
IN... SO WE WILL CONTINUE WITH THAT LINE OF THINKING IN THIS
PACKAGE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:12 PM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1212 PM MST TUE JUL 18 2006

AZZ019-029>035-190700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1212 PM MST TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE DEVELOPED LAST NIGHT OVER EASTERN
SONORA AND WILL TEND TO ENHANCE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS IT MOVES NORTHWEST ACROSS CENTRAL PIMA COUNTY. THE
INITIAL DEVELOPMENT OVER THE MOUNTAINS THIS AFTERNOON WILL
EVENTUALLY DRIFT NORTHWEST INTO THE VALLEYS AND MAY CONSOLIDATE INTO
ONE OR TWO FAIRLY LARGE CLUSTERS BEFORE SHIFTING TOWARD THE
TOHONO OODHAM NATION AND WESTERN PIMA COUNTY AFTER SUNSET. THE
ATMOSPHERE IS MORE UNSTABLE COMPARED TO THE PAST SEVERAL DAYS AND A
LITTLE MORE MOIST. WINDS ALOFT ARE ALSO WEAKER WHICH MEANS THE
THREAT OF HEAVY RAIN IS GREATER THAN IN THE PAST FEW DAYS...MAINLY
WEST OF A LINE FROM WINKLEMAN TO BISBEE. ANY THUNDERSTORMS THAT
DEVELOP COULD ALSO BRIEFLY EXCEED SEVERE LEVELS WITH DAMAGING
DOWNBURST WINDS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE WILL SHIFT FROM THE CENTRAL ROCKIES AND PLAINS STATES
TO THE GREAT BASIN BY THIS WEEKEND. AS THIS SHIFT BEGINS...WINDS
ALOFT WILL TURN TO THE NORTHEAST AND MAY CAUSE A FEW STRONG
THUNDERSTORMS TO MOVE OFF THE MOGOLLON RIM ON WEDNESDAY. ACTIVITY
MAY BE MORE SUPPRESSED THURSDAY AND FRIDAY AS THE ATMOSPHERE
STABILIZES SOMEWHAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Jul 18, 3:25 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NNE CATALINA          32.54N 110.88W
07/18/2006  M0.75 INCH       PINAL              AZ   TRAINED SPOTTER

            3/4 INCH HAIL IN SADDLEBROOKE.

&&

PYTLAK
Local storm report, Jul 18, 4:13 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     DUST STORM       1 SSW AVRA VALLEY       32.43N 111.32W
07/18/2006                   PIMA               AZ   TRAINED SPOTTER

            VISIBILITY 30 FEET IN DUST STORM.

&&

PYTLAK
Local storm report, Jul 18, 4:26 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     DUST STORM       1 N MARANA              32.43N 111.17W
07/18/2006                   PIMA               AZ   OTHER FEDERAL

            100 FOOT VISIBILITY REPORTED BY ON DUTY U.S.G.S. EMPLOYEE
            LOCATED AT TRICO ROAD BRIDGE OVER THE SANTA CRUZ RIVER.

&&

SCHAFFNER
Local storm report, Jul 18, 4:55 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
455 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      2 SSW AVRA VALLEY       32.42N 111.32W
07/18/2006                   PIMA               AZ   TRAINED SPOTTER

            1 FOOT OF WATER REPORTED OVER EMILY ROAD.

0445 PM     DUST STORM       5 SE ELOY               32.69N 111.55W
07/18/2006                   PINAL              AZ   PARK/FOREST SRVC

            100 FOOT VISIBILITY REPORTED AT PICACHO PEAK STATE PARK.

0340 PM     HAIL             3 NNW CATALINA          32.51N 110.92W
07/18/2006  M0.75 INCH       PIMA               AZ   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED BY TRAINED WEATHER SPOTTER.

&&

SCHAFFNER
Local storm report, Jul 18, 5:08 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
508 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     LIGHTNING        10 E TUCSON             32.20N 110.72W
07/18/2006                   PIMA               AZ   LAW ENFORCEMENT

            SEVERAL TREE FIRES REPORTED ON EAST SIDE OF TUCSON,

&&

MSCHAFFN
Local storm report, Jul 18, 5:10 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
510 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     12 SE TUCSON            32.07N 110.75W
07/18/2006                   PIMA               AZ   PUBLIC

            TREE DOWNED ON SOUTHEAST SIDE OF TUCSON.

&&

MSCHAFFN

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:29 PM MSTFlash Flood WarningTWCSanta Cruz61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.